Alert archive / Kentucky / Freeze Warnings in 2017
Freeze Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this freeze warning at Mar 9, 2017, 2:50 PM EST for 4 counties in Kentucky. It took effect at Mar 10, 2017, 11:00 PM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2017, 2:50 PM EST (19:50 UTC)
- In effect from
- Mar 10, 2017, 11:00 PM EST
- Expired
- Mar 11, 2017, 10:00 AM EST
- In force
- 11 hr
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY
The radar
The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2020 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142 WWUS71 KRLX 091950 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 250 PM EST Thu Mar 9 2017 ...Hard Freeze Conditions expected Friday night... KYZ101>103-105-100400- /O.NEW.KRLX.FZ.W.0001.170311T0400Z-170311T1500Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 250 PM EST Thu Mar 9 2017 ...FREEZE WARNING IN EFFECT FROM 11 PM FRIDAY TO 10 AM EST SATURDAY... The National Weather Service in Charleston has issued a Freeze Warning, which is in effect from 11 PM Friday to 10 AM EST Saturday. Temperatures are forecast to fall into the upper teens to lower 20s range tonight, creating hard freeze conditions across Northeast Kentucky. Many fruit trees and strawberry crops are already vulnerable to sub freezing temperatures due to the unusually warm February. * Temperatures...Upper teens to lower 20s. * Timing...Friday night. * Impacts...Significant crop damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ 26
7 follow-up statements
796 WWUS71 KRLX 092023 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 323 PM EST Thu Mar 9 2017 ...Hard Freeze Conditions expected Friday night... Temperatures are forecast to fall into the upper teens to lower 20s range Friday night, creating hard freeze conditions across Northeast Kentucky. Many fruit trees and strawberry crops are already vulnerable to sub freezing temperatures due to the unusually warm February. KYZ101>103-105-100430- /O.CON.KRLX.FZ.W.0001.170311T0400Z-170311T1500Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 323 PM EST Thu Mar 9 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM FRIDAY TO 10 AM EST SATURDAY... * Temperatures...Upper teens to lower 20s. * Timing...Friday night. * Impacts...Significant crop damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ 26
800 WWUS71 KRLX 100334 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1034 PM EST Thu Mar 9 2017 ...Hard Freeze Conditions expected Friday night... Temperatures are forecast to fall into the upper teens to lower 20s range Friday night, creating hard freeze conditions across Northeast Kentucky. Many fruit trees and strawberry crops are already vulnerable to sub freezing temperatures due to the unusually warm February. KYZ101>103-105-101145- /O.CON.KRLX.FZ.W.0001.170311T0400Z-170311T1500Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 1034 PM EST Thu Mar 9 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM FRIDAY TO 10 AM EST SATURDAY... * Temperatures...Upper teens to lower 20s. * Timing...Friday night. * Impacts...Significant crop damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TRM
110 WWUS71 KRLX 100956 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 456 AM EST Fri Mar 10 2017 ...Hard Freeze Conditions expected Friday night... Temperatures are forecast to fall into the upper teens to lower 20s range Friday night, creating hard freeze conditions across Northeast Kentucky. Many fruit trees and strawberry crops are already vulnerable to sub freezing temperatures due to the unusually warm February. KYZ101>103-105-102000- /O.CON.KRLX.FZ.W.0001.170311T0400Z-170311T1500Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 456 AM EST Fri Mar 10 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST SATURDAY... * Temperatures...In the mid 20s. * Timing...Friday night. * Impacts...Significant crop damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
883 WWUS71 KRLX 101804 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 104 PM EST Fri Mar 10 2017 ...Hard Freeze Conditions Expected Tonight... Temperatures are forecast to fall into the upper teens to lower 20s tonight, creating hard freeze conditions across Northeast Kentucky. Many fruit trees and strawberry crops are already vulnerable to sub freezing temperatures due to the unusually warm February. KYZ101>103-105-110215- /O.CON.KRLX.FZ.W.0001.170311T0400Z-170311T1500Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 104 PM EST Fri Mar 10 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EST SATURDAY... * Temperatures...Upper teens to lower 20s. * Timing...Tonight in early Saturday morning. * Impacts...Significant crop damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Zwier
517 WWUS71 KRLX 110214 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 914 PM EST Fri Mar 10 2017 ...Hard Freeze Conditions Expected Overnight... Temperatures are forecast to fall into the upper teens to lower 20s overnight, creating hard freeze conditions across Northeast Kentucky. Many fruit trees and strawberry crops are already vulnerable to sub freezing temperatures due to the unusually warm February. KYZ101>103-105-111015- /O.CON.KRLX.FZ.W.0001.170311T0400Z-170311T1500Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 914 PM EST Fri Mar 10 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY... * Temperatures...Upper teens to lower 20s. * Timing...Overnight into early Saturday morning. * Impacts...Significant crop damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ TRM
965 WWUS71 KRLX 111131 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 631 AM EST Sat Mar 11 2017 ...Hard Freeze Conditions Expected Overnight... Temperatures in the upper teens to lower 20s, created hard freeze conditions across Northeast Kentucky overnight. Many fruit trees and strawberry crops are already vulnerable to sub freezing temperatures due to the unusually warm February. KYZ101>103-105-111500- /O.CON.KRLX.FZ.W.0001.000000T0000Z-170311T1500Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 631 AM EST Sat Mar 11 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * Temperatures...Around 20. * Timing...Overnight into early Saturday morning. * Impacts...Significant crop damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
135 WWUS71 KRLX 111502 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1002 AM EST Sat Mar 11 2017 ...Another Hard Freeze Expected Tonight... Temperatures in the low to mid 20s will create hard freeze conditions across Northeast Kentucky overnight. Many fruit trees and strawberry crops are already vulnerable to sub freezing temperatures due to the unusually warm February. KYZ101>103-105-112315- /O.EXP.KRLX.FZ.W.0001.000000T0000Z-170311T1500Z/ /O.NEW.KRLX.FZ.W.0002.170312T0200Z-170312T1700Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 1002 AM EST Sat Mar 11 2017 ...FREEZE WARNING IN EFFECT FROM 9 PM EST THIS EVENING TO 1 PM EDT SUNDAY... ...FREEZE WARNING HAS EXPIRED... The National Weather Service in Charleston has issued a Freeze Warning, which is in effect from 9 PM EST this evening to 1 PM EDT Sunday. * Temperatures...In the low to mid 20s. * Timing...Tonight and Sunday morning. * Impacts...Significant crop damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Zwier
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Mar 9, 12:37 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, Mar 9, 12:37 PM EST, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1237 PM EST Thu Mar 9 2017 .SYNOPSIS... Cold front crosses tonight. Weekend system mainly stays south. Clipper early next week. && .NEAR TERM /THROUGH FRIDAY/... As of 1230 PM Thursday... High pressure to the south is providing a sunny and warm day, although it will continue to be breezy through this afternoon. A weak low will cross the Ohio River Valley and Central Appalachians tonight, dragging a cold front through. Initially, this will bring rain, however as cold air surges in behind the front we should see a transition over to snow across the north. Don't have this occurring until a couple hours before sunrise, so only minimal time to accumulate snow before the strengthening March sunshine starts cutting into potential accumulations. Went with a dusting across generally the northern third of the CWA, with up to an inch along the ridges of the northern mountains. The POPs quickly come to an end through the morning, with some lingering snow showers possible across the northern mountainous counties into the afternoon. In the wake of the cold front, expecting some gusty winds again on Friday afternoon, especially along the ridges of the mountains. 850mb winds not quite as strong as yesterday so will hold off on a wind advisory -- only had one weather station at Snowshoe hit criteria yesterday. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 340 AM Thursday... CAA ensues in earnest on Friday which will lay the ground work for a southern storm system. The southern track of this well advertised system for Saturday and Saturday night has still held with the 00Z runs of the models as well as some clustering amongst the ensembles. However, the Nam as well as some of the GEFS member are a bit farther north with the extent of the precip. Having said that, think areas along and south of I64 corridor stand the best chance of seeing snow, with southeast WV and especially southwest VA in the cross-hairs for most of the accumulation. There is still some wiggle room for track adjustments one way or the other. The HWO was updated to reflect this thinking. I have stayed close to WPC with qpf and snow amounts to better form a consensus amongst offices which puts southwest VA in potential warning criteria should the surface low track hold. Everything quickly pushes east on Sunday, but it will remain a good 10 degrees below normal for temps. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 340 AM Thursday... The cold pattern sticks with us for much of next week, reinforces by a strong upper level system Monday/Tuesday. This will result in unsettled weather in the form of showery precipitation. Given how cold it is progged to be aloft, much of this may fall as snow with mos guidance perhaps a bit too warm during the day, though not expecting much in way of accumulation in the Lowlands. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 1230 PM Thursday... Clear skies will slowly give way to cirrus then stratus as a surface low moves through the Ohio River Valley and Appalachians tonight. Have MVFR ceilings and visibilities in rain with this for all sites. Will see a changeover to snow across the northern CWA and in the mountains. IFR will be possible in the snow. The best chance for this will be the northern mountainous counties, and have included IFR in the EKN TAF. Gusty winds expected out of the west today, will decrease some overnight and then become NW behind the cold front with some gusts up to around 20kts again Friday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: High through this evening, then medium. ALTERNATE SCENARIOS: Timing of clouds and precipitation with the front tonight could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EST 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H L CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z FRIDAY... Low chance of IFR across the south in snow Saturday night. IFR possible in snow areawide Monday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/30 NEAR TERM...MZ SHORT TERM...30 LONG TERM...30 AVIATION...MZ
Hazardous weather outlook, Mar 9, 3:13 AM EST, 11 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 313 AM EST Thu Mar 9 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-517>526-100815- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 313 AM EST Thu Mar 9 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ024-025-033-034-515-516-100815- Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh- 313 AM EST Thu Mar 9 2017 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A low pressure system will pass to our south Saturday and Saturday night, with snow spreading into the area. Confidence is increasing on accumulating snow during this time period. However, there is still some uncertainty regarding the exact track of this system, which will ultimately determine snowfall amounts. Winter weather headlines may eventually be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Warnings in Kentucky, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.